Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 9, NWS Wakefield, VA

May 11, 1995Bertie County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 11, 1995, 7:01 PM EDT for Bertie County, North Carolina. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
May 11, 1995, 7:01 PM EDT (23:01 UTC)
Expired
May 11, 1995, 7:30 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Bertie County, NC

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1995-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1995-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 112302 RRA
TORAKQ
NCC015-112330-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT THU MAY 11 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST NORTH CAROLINA
 
   ...CENTRAL AND EASTERN BERTIE COUNTY
 
AT 700 PM...WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO NEAR
ASKEWVILLE IN CENTRAL BERTIE COUNTY. THIS STORM IS VERY DANGEROUS AND
WILL LIKELY PRODUCE STRONG GUSTY WINDS...LARGE HAIL...FREQUENT LIGHTNING
AND HEAVY RAIN ALONG AT IT MOVES EAST. THIS STORM WILL REACH THE MOUNT
GOLD AND ASHLAND AREAS BEFORE 720 PM. PEOPLE SHOULD TAKE COVER
IMMEDIATELY.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
ALBRIGHT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 9:48 AM EDT, 9 hours 13 minutes earlier.

Area forecast discussion, May 11, 9:48 AM EDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
946 AM EDT THU MAY 11 1995

WBC: EITHER INCRS WNDS TO 20 MPH OR DROP THE TERM "BREEZY" FROM FCST.
     BUMP UP HIGHS TO UPR 70S OR PSBLY 75-80 FOR LWR MD ERN SHORE.
     REWORD AS MSTLY SUNNY CNTRL VA...KEEP PT SUNNY ALONG COAST. KEEP
     AFTRN TRW ACROSS THE SE.

RAH: NO CHANGES NEEDED FOR NE NC.

DSCN:
WRM FRNT SHUD LIFT NRTH OF SBY NXT FEW HRS. OBS ALRDY SHWND F STARTING
TO LIFT. THIS PUTS ALL OF AKQ CWA IN WRM SCTR UNTIL ARRIVAL OF COLD FRNT.
SAT LOOP SHWNG CLRG SKIES EAST OF MTS WITH DEBRIS CLDS OVR THE SE VA/ NE
NC. H20 VAPOR LOOP INDCTG DRY AIR BEGINNING TO FILTER INTO REGION AIDING
IN THE DCRG IN CLDS.

AKQ 88D SHWNG DSTNCTV BNDRY ACROSS SE VA AND NE NC LEFTOVR FROM LAST NITES
ACTVTY. SAT LOOP ALSO SHWNG HINT OF THE BNDRY AS WELL. THIS FEATURE PRBLY
A TRIGGER FOR AFTRN TRW AS COLD FRNT APPRCHS THAT RGN. AM SNDG DATA SPRTS
FCSTD HIGHS ELSEWHERE.

.RIC...83 POPS...10       .SBY...78 POPS...10
.ORF...85 POPS...30       .ECG...86 POPS...30

MPR

In the hours before

Local storm report, May 11, 4:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT THU MAY 11 1995

TIME(EDT)  ...LOCATION...         STATE  ...EVENT/REMARKS...

APPROX     NORTHAMPTON              VA    KlIPTOEPEKE STATE PARK REPORTED
230 PM                                    QUARTER SIZE HAIL AND NEAR 50
                                          MPH WINDS.

RUSNAK
Special weather statement, May 11, 6:54 PM EDT, 7 minutes before
NCZ030-112330-

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EDT THU MAY 11 1995

...TORNADO WATCH IN EFFECT UNTIL 11 PM...
...SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN AND CENTRAL BERTIE
COUNTY UNTIL 715 PM...

AT 645 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ACROSS
NORTH CENTRAL BERTIE COUNTY...NEAR ASKEWVILLE. THIS STORM WAS MOVING
EAST 30 TO 35 MPH AND WILL REACH THE TOWNS OF MOUNT GOLD AND ASHLAND
BEFORE 715 PM. STRONG GUSTY WINDS...HEAVY RAIN...LARGE HAIL AND EVEN A
POSSIBLE TORNADO CAN OCCUR AS THIS STORM MOVES EAST. PEOPLE ACROSS
NORTHERN AND EASTERN BERTIE COUNTY SHOULD BE ALERT TO QUICK CHANGING
WEATHER CONDITIONS AND BE PREPARED TO SAFE SHELTER IF THREATENING WEATHE
APPROACHES. STAY TUNED TO NOAA WEATHER OR LOCAL RADIO AND TELEVISION FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:29 PM EDTSevere Thunderstorm WarningAKQBertie46 min
May 11, 7:16 PM EDTTornado WarningAKQChowan29 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.